Oregon, 2005

Hail in Oregon, May 8, 2005

May 8, 2005 · NWS PDT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 8, 12:30 PM PST, 4 hours 55 minutes earlier.

Area forecast discussion, May 8, 12:30 PM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
130 PM PDT SUN MAY 8 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY...RADAR/SATELLITE IMAGERY
SHOWS INCREASING CONVECTION ACROSS EASTERN OREGON WITH THUNDERSTORMS
IN WALLOWA COUNTY AND OVER SOUTHEAST OREGON.  AN UPPER LEVEL
DISTURBANCE NOW LOCATED OVER CENTRAL OREGON WILL MOVE FROM SOUTH TO
NORTH ACROSS THE AREA THIS EVENING.  THIS DISTURBANCE WILL HELP THE
DEVELOPMENT OF CONVECTION FOR SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING.  A GOOD VERTICAL WIND PROFILE FOR ORGANIZED STORMS WILL
ALLOW SOME OF THE STORMS TO BECOME STRONG WITH GUSTY WIND AND LARGE
HAIL. OVERNIGHT A COLD FRONT MOVES SLOWLY FROM WEST TO EAST WHICH
WILL HELP MAINTAIN SHOWERS AND ISOLATED THUNDERSTORMS.  BREEZY
POST-FRONTAL WINDS ARE EXPECTED IN THE COLUMBIA GORGE AND BASIN
MONDAY AFTERNOON AND EVENING.  MONDAY LOOKS LIKE ANOTHER MOSTLY
CLOUDY DAY AND INSTABILITY IS LIMITED BUT A CHANCE OF THUNDERSTORMS
REMAINS ACROSS THE AREA. STRONG UPPER LEVEL DIVERGENCE IS EXPECTED
TO MOVE ACROSS THE NORTHEAST OREGON MOUNTAINS DURING THE MORNING AND
EARLY AFTERNOON...AND AS SUCH BRIEF HEAVY RAIN IS EXPECTED THERE.
SNOW LEVELS WILL LOWER MONDAY NIGHT...AND IT APPEARS PRECIPITATION
WILL TAPER OFF SO THAT SNOW HIGHLIGHTS ARE NOT NEEDED IN THE
FORECAST...BUT THIS WILL NEED TO BE MONITORED MONDAY NIGHT AND
TUESDAY ESPECIALLY FOR THE WALLOWA MOUNTAINS.  BY TUESDAY THE UPPER
LEVEL LOW CENTER THAT IS NOW OFFSHORE WILL HAVE MOVED NEAR NORTHERN
NEVADA AND CLOUDS WRAPPING AROUND THE LOW WILL MOVE OVER THE AREA
FROM THE NORTHEAST FOR A CHANCE OF SHOWERS AND OVER EASTERN OREGON A
SLIGHT CHANCE OF THUNDERSTORMS.  80

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...THE LARGE UPPER LOW
PRESSURE SYSTEM WILL LINGER OVER THE NORTHERN GREAT BASIN AND IN
SOUTHERN IDAHO THROUGH EARLY FRIDAY. LONG RANGE MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH THIS FEATURE WITH JUST SOME SLIGHT POSITION AND
STRENGTH DIFFERENCES. THIS WILL KEEP A MOIST RETURN FLOW ON THE
NORTHWEST SIDE OF THE LOW OVER THE NORTHEAST ZONES OF THE FORECAST
AREA. WILL KEEP A MENTION OF SHOWERS IN THESE ZONES. ELSEWHERE IT
SHOULD BE DRY. AN UPPER RIDGE WILL DEVELOP OVER THE REGION LATER ON
FRIDAY AND DURING NEXT WEEKEND AS THE UPPER LOW WEAKENS AND MOVES
FURTHER TO THE SOUTHEAST. AS SUCH MOST AREAS WILL HAVE LESS CLOUDS
AND WARMING TEMPERATURES WITH DRY STABLE CONDITIONS. THERE IS SOME
INDICATION THAT THE NEXT SYSTEM WILL APPROACH THE PACNW BY THE FIRST
OF NEXT WEEK. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  60  45  60 /  60  60  40  30
ALW  50  61  47  62 /  60  60  40  40
PSC  51  67  49  67 /  60  60  40  20
YKM  49  64  44  65 /  70  70  40  20
HRI  50  65  47  65 /  60  60  40  20
ELN  47  59  45  60 /  70  70  40  20
RDM  40  55  34  57 /  70  70  50  30
LGD  48  55  43  54 /  70  70  60  50
5J0  42  52  37  58 /  70  70  50  40
DLS  48  62  47  63 /  70  70  40  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/88
Hazardous weather outlook, May 8, 4:20 AM PST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PDT SUN MAY 8 2005

WAZ024>030-ORZ041>050-091215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
520 AM PDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT
CENTRAL AND NORTHEAST OREGON AND SOUTH CENTRAL AND SOUTHEAST
WASHINGTON.  A LARGE LOW PRESSURE SYSTEM OFFSHORE IS SENDING SURGES
OF MOISTURE AND ENERGY ACROSS WASHINGTON AND OREGON.  THE AIR MASS
WILL DESTABILIZE AS THE DAY PROGRESSES AND THE FORCING ASSOCIATED
WITH EACH DISTURBANCE WILL GENERATE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS TUESDAY
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
     COUNTY

THE LOW WILL MOVE INLAND ON MONDAY AND ACROSS THE PACIFIC NORTHWEST
ON TUESDAY.  SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE ON
MONDAY.  ON TUESDAY...MOST OF THE THUNDERSTORMS WILL BE CONFINED TO
THE SOUTHERN HALF OF OREGON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY FOR
AFTERNOON AND EVENING THUNDERSTORMS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Portland,OR radar (KRTX), 183 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 8, 5:25 PM PST
Where
Jefferson County, 7 mi W of Culver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -121.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451696.